Alert archive / Indiana / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 37, NWS Northern Indiana

June 19, 2014Cass County, White County, Indiana

NWS Northern Indiana issued this severe thunderstorm warning at Jun 19, 2014, 5:47 PM EDT for Cass County, White County, Indiana. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 19, 2014, 5:47 PM EDT (21:47 UTC)
Expired
Jun 19, 2014, 6:30 PM EDT
In force
43 min
Issued by
NWS Northern Indiana
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Cass County, IN, White County, IN

The radar

The Northern Indiana radar (KIWX), 92 km from the middle of the area, began a volume at 21:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 9.8 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2014-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1329 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2014-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1329 J/kg
Mixed-layer CIN
-72 J/kg
Mixed-layer LCL
1146 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

192 
WUUS53 KIWX 192147
SVRIWX
INC017-181-192230-
/O.NEW.KIWX.SV.W.0037.140619T2147Z-140619T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
547 PM EDT THU JUN 19 2014

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN CASS COUNTY IN NORTH CENTRAL INDIANA...
  EAST CENTRAL WHITE COUNTY IN NORTHWEST INDIANA...

* UNTIL 630 PM EDT/530 PM CDT/

* AT 541 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED 10 MILES EAST OF
  MONTICELLO...AND MOVING NORTHEAST AT 10 MPH.

  HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  LOGANSPORT...ROYAL CENTER...GEORGETOWN...LAKE CICOTT AND CLYMERS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4091 8651 4091 8648 4075 8631 4070 8640
      4070 8653 4075 8653 4075 8672
TIME...MOT...LOC 2145Z 231DEG 8KT 4073 8657

HAIL...1.00IN
WIND...60MPH

$$

FISHER
1 follow-up statement
652 
WWUS53 KIWX 192208
SVSIWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
608 PM EDT THU JUN 19 2014

INC017-181-192218-
/O.CAN.KIWX.SV.W.0037.000000T0000Z-140619T2230Z/
CASS IN-WHITE IN-
608 PM EDT THU JUN 19 2014

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL WHITE AND
NORTHWESTERN CASS COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
 HOWEVER...HEAVY RAIN IS STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 4091 8651 4091 8648 4075 8631 4070 8640
      4070 8653 4075 8653 4075 8672
TIME...MOT...LOC 2208Z 231DEG 8KT 4076 8652

$$

FISHER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 5:42 PM EDT, 5 minutes earlier.

Area forecast discussion, Jun 19, 5:42 PM EDT, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
542 PM EDT THU JUN 19 2014

.SYNOPSIS...
ISSUED AT 519 PM EDT THU JUN 19 2014

A NEARLY STATIONARY BOUNDARY FROM NORTHERN ILLINOIS TO SOUTHERN OHIO
WILL MOVE VERY LITTLE THIS EVENING BUT BEGIN TO LIFT NORTH AS A
WARM FRONT EARLY FRIDAY. SHOWERS AND THUNDERSTORMS WITH LOCALLY
HEAVY RAIN WILL BE NEAR THIS BOUNDARY THIS EVENING...SHIFTING
NORTH AND EAST LATE TONIGHT AND FRIDAY MORNING. RAIN SHOULD DIMINISH
FRIDAY FROM WEST TO EAST.

LOW TEMPERATURES TONIGHT WILL BE IN THE LOWER TO MIDDLE 60S. HIGHS
ON FRIDAY WILL BE IN THE UPPER 70S ACROSS LOWER MICHIGAN TO THE
MIDDLE 80S OVER CENTRAL INDIANA.

&&

.SHORT TERM...(THIS EVENING THROUGH FRIDAY)
ISSUED AT 519 PM EDT THU JUN 19 2014

IMMEDIATE CONCERN IS THE NEARLY STATIONARY LINE OF THUNDERSTORMS
IMPACTING MAINLY WHITE COUNTY THIS EVENING ALONG NEARLY STATIONARY
FRONTAL BOUNDARY. STORM MOTION VERY SLOW WITH WEAK WINDS ALOFT AND
LITTLE EFFECTIVE SHEAR. HIGH PWAT VALUES AND TRAINING CELLS
LEADING TO VERY HEAVY RAINFALL RATES AND LIKELY FLOODING ISSUES
ACROSS SOUTHERN WHITE COUNTY. EXPECT THIS ACTIVITY TO EVENTUALLY
LIFT NORTH AND EAST THIS EVENING AND POSSIBLY WEAKEN IN RESPONSE
TO NEXT SHORT WAVE APPROACHING FROM WEST. THIS WAVE ALREADY
GENERATING LINE OF TSRA OVER EASTERN IA INTO EASTERN MO. THIS
ACTIVITY COULD LEAD TO OUR OVERNIGHT CHANCES OF PRECIPITATION WITH
YET ANOTHER MCS IN THE MIDWEST. HAVE ADJUSTED GRIDS TO TRY AND
ACCOUNT FOR THIS SCENARIO WITH POPS GENERALLY IN THE HIGH CHANCE
TO LOW LIKELY CATEGORY TONIGHT INTO FRIDAY. EXCEPTION OBVIOUSLY IN
THE SOUTHWEST THIS EVENING WHERE CATEGORICAL POPS ARE USED WITH
HEAVY RAIN MENTION.

.LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY)
ISSUED AT 519 PM EDT THU JUN 19 2014

SEVERAL CHANCES FOR PCPN IN THE LONG TERM WITH NUMEROUS WEAKER
SHORT WAVES AND AN EVENTUAL SLOW MOVING LOW DROPPING SOUTH OUT OF
CANADA. HIGH PRESSURE WILL TEMPORARILY NUDGE INTO THE AREA ON
SATURDAY BUT ANOTHER WEAK SHORT WAVE MAY LEAD TO LOW CHANCES FOR
PRECIPITATION BY SUNDAY. MORE POTENT SHORT WAVE AND BETTER
MOISTURE BY LATE MONDAY INTO TUESDAY WITH SHOWER AND THUNDERSTORM
CHANCES. MODELS STILL SHOWING POSSIBILITY OF CLOSED LOW DROPPING
SOUTH INTO LOWER GREAT LAKES BY LATE IN THE WEEK. GENERALLY
ACCEPTED ALLBLEND LOW CHANCE POPS AND TEMPS FOR NOW WITH LARGE
DEGREE OF UNCERTAINTY.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z FRIDAY EVENING)
ISSUED AT 519 PM EDT THU JUN 19 2014

CONVECTION SOUTH OF TERMINALS AT THIS TIME AND CONVECTION CHANCES
TONIGHT INTO FRIDAY MAY CONCERN. VFR CONDITIONS TO START PERIOD
BUT WILL BE MONITORING RADAR TRENDS AS TSRA WEST AND SOUTHWEST OF
TERMINALS BEGINS LIFTING NORTH AND EAST. KSBN LIKELY TO HAVE VCTS
OR TSRA AT START OF PERIOD GIVEN UPSTREAM DEVELOPMENT AND EASTWARD
TREND. ANOTHER ROUND OF TSRA POSSIBLE LATE TONIGHT AND FRIDAY
MORNING WITH DEVELOPING COMPLEX OVERNIGHT. WILL HANDLE WITH VCTS
WITH THIS ISSUANCE WITH MORE DETAILS IN LATER ISSUANCES. IMPROVING
CONDITIONS FRIDAY AFTERNOON.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SYNOPSIS...LASHLEY
SHORT TERM...LASHLEY
LONG TERM...LASHLEY
AVIATION...LASHLEY

VISIT US AT WWW.WEATHER.GOV/IWX (ALL LOWER CASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.NORTHERNIN.GOV
WWW.TWITTER.COM/NWSIWX
WWW.YOUTUBE.COM/NWSNORTHERNINDIANA
Hazardous weather outlook, Jun 19, 5:24 PM EDT, 23 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORTHERN INDIANA
524 PM EDT THU JUN 19 2014

INZ013-015-020-022>027-032>034-202130-
PULASKI-FULTON IN-WHITE-CASS IN-MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-
GRANT-BLACKFORD-JAY-
INCLUDING THE CITIES OF...WINAMAC...FRANCESVILLE...ROCHESTER...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND
524 PM EDT THU JUN 19 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN INDIANA.

.DAY ONE...TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS WILL PERSIST INTO EARLY EVENING
SOUTH OF A MONON TO FAIRMOUNT LINE. ADDITIONAL THUNDERSTORMS MAY
DEVELOP AND MOVE NORTH INTO THE REMAINDER OF NORTHERN INDIANA
SOUTH OF ROUTE 30 LATER THIS EVENING AND INTO THE OVERNIGHT HOURS.
WIDESPREAD SEVERE WEATHER IS NOT EXPECTED BUT AN ISOLATED STRONG
WIND GUST OR SMALL HAIL IS POSSIBLE. HEAVY RAINFALL WILL POSE THE
GREATER THREAT WITH RAINFALL RATES OF 1 TO 2 INCHES PER HOUR
POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE EXPECTED FRIDAY...WITH A CHANCE AGAIN SUNDAY
AFTERNOON THROUGH TUESDAY. WHILE THE RISK FOR SEVERE STORMS DURING
THIS PERIOD IS QUITE LOW...THE THUNDERSTORMS ON FRIDAY WILL HAVE
THE POTENTIAL TO PRODUCE VERY HEAVY RAINFALL WHICH COULD LEAD TO
LOCALIZED FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

INZ003>009-012-014-016>018-MIZ077>081-OHZ001-002-004-005-015-016-024-
025-202130-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
MARSHALL-KOSCIUSKO-WHITLEY-ALLEN IN-BERRIEN-CASS MI-ST. JOSEPH MI-
BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-HENRY-PAULDING-PUTNAM-
VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
PLYMOUTH...BREMEN...WARSAW...WINONA LAKE...COLUMBIA CITY...
SOUTH WHITLEY...FORT WAYNE...NILES...BENTON HARBOR...ST. JOSEPH...
BUCHANAN...DOWAGIAC...CASSOPOLIS...STURGIS...THREE RIVERS...
COLDWATER...HILLSDALE...BRYAN...MONTPELIER...WAUSEON...ARCHBOLD...
DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...PANDORA...
VAN WERT...DELPHOS...LIMA
524 PM EDT THU JUN 19 2014 /424 PM CDT THU JUN 19 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA.

.DAY ONE...TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS MAINLY AFTER MIDNIGHT FOR
LOCATIONS ALONG AND NORTH OF US-30. WIDESPREAD SEVERE WEATHER IS NOT
EXPECTED BUT AN ISOLATED STRONG WIND GUST OR SMALL HAIL IS POSSIBLE.
HEAVY RAINFALL WILL POSE THE GREATER THREAT WITH RAINFALL RATES OF
1 TO 2 INCHES PER HOUR POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE EXPECTED FRIDAY...WITH A CHANCE AGAIN SUNDAY
AFTERNOON THROUGH TUESDAY. WHILE THE RISK FOR SEVERE STORMS DURING
THIS PERIOD IS QUITE LOW...THE THUNDERSTORMS ON FRIDAY WILL HAVE
THE POTENTIAL TO PRODUCE VERY HEAVY RAINFALL WHICH COULD LEAD TO
LOCALIZED FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

LMZ043-046-202130-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
524 PM EDT THU JUN 19 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
SOUTHEASTERN LAKE MICHIGAN.

.DAY ONE...TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS MAINLY AFTER MIDNIGH WITH
LOCALLY HIGHER WINDS AND WAVES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE EXPECTED FRIDAY...WITH A CHANCE AGAIN SUNDAY
AFTERNOON THROUGH TUESDAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX/?N=MARINE

In the hours before

Special weather statement, Jun 19, 4:18 PM EDT, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
418 PM EDT THU JUN 19 2014

INZ020-192100-
WHITE IN-
418 PM EDT THU JUN 19 2014

...STRONG THUNDERSTORMS MOVING TOWARD SOUTHWESTERN WHITE COUNTY...

AT 414 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES WEST OF BROOKSTON...OR 14 MILES SOUTHWEST
OF MONTICELLO...MOVING SOUTHEAST AT 10 MPH.

PENNY SIZE HAIL...WINDS GREATER THAN 40 MPH...FREQUENT CLOUD TO
GROUND LIGHTNING ARE POSSIBLE WITH THIS STORM. TORRENTIAL RAINFALL
IS OCCURRING WITH THESE STORMS WITH RAINFALL RATES OF 1 TO 2 INCHES
PER HOUR OR MORE WHICH MAY CAUSE FLASH FLOODING.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
  BROOKSTON...
  CHALMERS...

THIS INCLUDES INTERSTATE 65 BETWEEN MILE MARKERS 186 AND 198.

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4083 8710 4084 8710 4084 8699 4068 8677
      4058 8678 4059 8710
TIME...MOT...LOC 2017Z 300DEG 17KT 4062 8695

FISHER
Special weather statement, Jun 19, 5:38 PM EDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
538 PM EDT THU JUN 19 2014

INZ020-022-192215-
CASS IN-WHITE IN-
538 PM EDT THU JUN 19 2014

...STRONG THUNDERSTORMS MOVING TOWARD EASTERN WHITE AND NORTHWESTERN
CASS COUNTIES...

AT 537 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 11 MILES SOUTHWEST OF ROYAL CENTER...OR 9 MILES
EAST OF MONTICELLO...MOVING NORTHEAST AT 10 MPH.

NICKEL SIZE HAIL...WINDS UP TO 50 MPH...CONTINUOUS CLOUD TO GROUND
LIGHTNING AND BRIEF HEAVY DOWNPOURS ARE POSSIBLE WITH THIS STORM.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
  LOGANSPORT AND ROYAL CENTER...
  BURNETTSVILLE...
  LAKE CICOTT AND GEORGETOWN...
  CLYMERS...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4091 8651 4091 8648 4075 8631 4070 8640
      4070 8653 4075 8653 4075 8672
TIME...MOT...LOC 2139Z 231DEG 8KT 4073 8658

FISHER

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 10:11 PM EDTSevere Thunderstorm WarningIWXPulaski, White49 min
Jun 18, 10:57 PM EDTSevere Thunderstorm WarningIWXCass, Miami48 min
Jun 18, 11:26 PM EDTAreal Flood AdvisoryIWXCass, Miami, White3 hr
Jun 18, 11:31 PM EDTSevere Thunderstorm WarningIWXGrant, Miami, Wabash59 min
Jun 19, 12:18 AM EDTSpecial Weather StatementIWXAdams27 min
Jun 19, 2:51 AM EDTSpecial Weather StatementIWXKosciusko24 min
Jun 19, 4:20 AM EDTSpecial Weather StatementIWXBlackford, Grant, Jay55 min
Jun 19, 4:25 AM EDTSevere Thunderstorm WarningIWXBlackford, Grant35 min
Jun 19, 4:14 PM EDTFlash Flood WarningIWXWhite6 hr
Jun 19, 4:18 PM EDTSpecial Weather StatementIWXWhite42 min
Jun 19, 5:38 PM EDTSpecial Weather StatementIWXCass37 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.